A case of montelukast induced hypercholesterolemia, severe hypertriglyceridemia and pancreatitis
Saibal Das1, Somnath Mondal1,6★, Jayanta Kumar Dey3, Sanjib Bandyopadhyay4, Indranil Saha5, Santanu Kumar Tripathi6★ Corresponding author
- 1Nalmuri Block Primary Health Centre, West Bengal 743 502, INDIA.
- 2Pharmacovigilance Programme of India, Indian Pharmacopoeia Commission, Ministry of Health and Family Welfare, Government of India, Ghaziabad 201 002, INDIA.
- 3Department of Ophthalmology, NRS Medical College and Hospital, Kolkata 700 014, INDIA.
- 4Department of Community Medicine, Burdwan Medical College and Hospital, West Bengal 713 104, INDIA.
- 5Department of Psychiatry, Medical College Kolkata, Kolkata 700 073, INDIA.
- 6Department of Clinical and Experimental Pharmacology, Calcutta School of Tropical Medicine, Kolkata 700 073, INDIA.
CORRESPONDENCE
Somnath Mondal
Nalmuri Block Primary Health Centre, West Bengal 743 502, INDIA.
Received: 06-04-2013; Revised: 05-06-2013; Accepted: 06-07-2013.
Volume 5, Issue 2 · pp. 64–66 · PUBLISHED · DOI: 10.1016/j.jyp.2013.06.002
ABSTRACT
Montelukast sodium is a leukotriene inhibitor, and competitively antagonizes cys-LT1 receptor and used widely and effectively in treating allergic rhinitis, bronchial asthma and allied respiratory conditions. This case report outlines a rare case of montelukast induced hypercholesterolemia, severe hypertriglyceridemia and acute pancreatitis in a 22 years old male patient. The patient was taking 10 mg oral montelukast daily for allergic rhinitis. Although his symptoms improved considerably, after 2 months of therapy, he experienced unusual weight gain and got admitted with severe pain abdomen. Clinical and other relevant investigation findings revealed the presence of acute pancreatitis with associated hypercholesterolemia and severe hypertriglyceridemia. There were no evidences of any other possible hereditary, surgical, metabolic, infective, organic or other pathologic causes giving rise to these conditions. De-challenge was done and the patient was treated conservatively resulting in reversal of the diseased state. Naranjo adverse drug reaction probability scale suggested that it was ‘probable’ that oral administration of montelukast was responsible for the acute pancreatitis associated with hypercholesterolemia and severe hypertriglyceridemia. There is only a singular and confirmed reported case of montelukast induced hypertriglyceridemia from India. For patients taking montelukast for a long duration, routine lipid profile monitoring should be done, and if these patients present with symptoms of epigastric and periumbilical pain with vomiting, provisions for screening acute pancreatitis might be warranted.
KEYWORDS
REFERENCES
As publishedShowing references and in-text citations exactly as published.
Cite this article
SELECT FORMAT
Das, S., Mondal, S., Dey, J. K., Bandyopadhyay, S., Saha, I., & Tripathi, S. K. (). A case of montelukast induced hypercholesterolemia, severe hypertriglyceridemia and pancreatitis. Journal of Young Pharmacists, 5(2), 64–66. https://doi.org/10.1016/j.jyp.2013.06.002
